MAUDE Adverse Event Report: HOLOGIC, INC. THINPREP IMAGING STATION; THIN PREP IMAGER

HOLOGIC, INC. THINPREP IMAGING STATION; THIN PREP IMAGER
Model Number 70564-001
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
Hologic was informed by our distributor that the thin prep imager's algorithm missed abnormal cells during imaging.The cytologist performed a manual scan on the microscope and found abnormal cells that they feel should have been marked as objects of interest by the imager.The customer stated that the algorithm had not incorporated cells that had a nucleus that was larger than the cytoplasm in the 22 field of view (fov) which are automatically selected by the instrument algorithm.These cells were identified as cancerous.The incident occurred only once during slide processing.The physician confirmed that the correct hologic stain was used on the slide.The customer was concerned, as this false negative result could have had adverse effects to the patient, had a manual screen not been performed.In this case, there was no delay of diagnosis to the patient.A photograph of the cells was provided, however severity of abnormality cannot be ascertained by the photograph alone and would require confirmation of diagnosis by the reporting lab.Limited information relative to cytologist understanding and comfort using the imaging system was provided.The distributor will send a clinical application specialist to the findings will be submitted on a supplemental report once the investigation is complete.
 
Additional Manufacturer Narrative
The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
On 07 march 2022, the distributor (biomedica) dispatched a cas (clinical application specialist) to the impacted site.The biomedica cas performed a routine screening of the imager fields of view (fov) which included the (1) slide in question along with (6) other slides from the lab's archive.According to the on-site evaluation the (6) training samples were diagnosed correctly in a blind evaluation.The (1) slide reported with abnormal cells outside the fov, did present with one atypical cell group, which according to the proper evaluation technique, should force the technician reviewing the slides to evaluate the full slide.Full evaluation of the slide confirmed additional atypical cell groups were present.It was concluded by the biomedica cas, that a lack of knowledge and training led to improper evaluation of the original slide, in which the laboratory cytologist mistakenly thought abnormally shaped cells were not captured by the imager.Additionally, cas noted that a miscommunication happened during initial reporting of the incident by the distributor to hologic.It was noted that the cytologists at the impacted laboratory identified the abnormal cells as ascus (atypical squamous cells of undetermined significance) and thus not as cancer.No cancer cells were identified nor was a cancer diagnosis relayed to the screened patient as opposed to the initial problem description as was reported to hologic by biomedica.The reporting laboratory also questioned clumps of cells presented within fovs on some slides.The cas educated the lab that clumping was most likely the result of inappropriate lubricants used by gynecologists' during sample collection.The biomedica cas concluded that the thinprep imager was functioning properly and did capture cells of interest for review in the 22 fov.Hologic's internal investigation of the case concludes that the reported event was the result of a staff training issue within the lab and not due to the thinprep imaging system.The cas reviewed the slide with lab personnel who agreed that the imager worked as expected.The cas reviewed criteria for "trigger" cells and reiterated the importance of recognizing them to prompt an autoscan.The most probable root cause for this case was a training issue and misinterpretation by staff and not a malfunction of the instrument.

Brand Name
THINPREP IMAGING STATION
Common Device Name
THIN PREP IMAGER
Manufacturer (Section D)
HOLOGIC, INC.
250 campus drive
marlborough, MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough, MA 01752
Manufacturer Contact
fredric gold
250 campus dr
marlborough, MA 01752
MDR Report Key13638415
Report Number1222780-2022-00060
Device Sequence Number2134675
Product Code MNM
UDI-Device Identifier15420045500921
UDI-Public15420045500921
Combination Product (Y/N)Y
Initial Reporter CountryLO
PMA/510(K) Number
P020002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number70564-001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2022
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date03/01/2022
Supplement Report FDA Received Date04/01/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/13/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown